Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 132, NWS Newport/Morehead City, NC

August 18, 2000Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 18, 2000, 7:13 PM EDT for Duplin County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 7:13 PM EDT (23:13 UTC)
Expired
Aug 18, 2000, 7:45 PM EDT
In force
32 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Duplin County, NC

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:30 PM EDTThunderstorm Wind 52 ECountywide, NCTrees blown down countywide with road closures in Rose Hill, Chinquapin and Beulaville due to fallen trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WUUS52 KMHX 182313
SVRMHX
NCC061-182345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
713 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 712 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF WALLACE...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ROSE HILL AT 720 PM EDT.
   WALLACE AT 725 PM EDT.
   GREENEVERS AT 735 PM EDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

NNNN

LAT...LON 3476 7827 3464 7811 3474 7772 3504 7797
12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:33 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 18, 3:33 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
333 PM EDT FRI AUG 18 2000

TNT...VRY OPPRESSIVE DWPTS ACRS ERN NC RITE NOW WITH MANY SPOTS
(MHX,NCA,EWN,GSB,OCW) AT 80. THIS KIND OF ATMOS HAS CREATED VRY HIGH
CAPES ACRS MHX CWA...18Z SPEC SOUNDING AT MHX INDICATED A CAPE ABV
5000J/KG WHICH IS VRY UNSTABLE. LUKING AT THE SFC ANAL...THERE IS A
AREA OF LO PRES OVR DELAWARE AND ANTHR WK AREA OF LO PRES ACRS
UPSTATE SC...A TROF OF LOW PRES CONNECTS THE TWO. MOIST CONVRG SHLD
CONT TO INCR ALNG THIS BNDRY OVR WESTERN AND CNTRL NC OVR THE NEXT
FEW HRS. UPP DISTURBANCE SEEN ON WTR VPR LOOP WILL ONLY ADD FUEL TO
THE FIRE WITH INCRNG UVM LATE THIS AFT AND THIS EVE. TSTM DVLPMNT
COULD BE VRY EXPLOSIVE LTR ACRS MHX CWA WITH CAPES BETWEEN 5000 AND
6000J/KG AND WE WILL LIKELY BE IN A SVR WX WATCH BEFORE THE NIGHT IS
OVR. WILL WORD ZONES AS POTENTIAL FOR STRNG WNDS AND LARGE HAIL. IT
APPEARS ACTION WILL END LTR TNT AS LIFT WITH SHRTWV EXITS AND FNT
EASES DOWN THE CST LATE. SAT...SATELLITE PICTURE RITE NOW WORRIES ME A
LITTLE CONCERNING AN ALL OUT SUNNY DAY FOR MHX CWA. THERE ARE LOTS
OF RESIDUAL CLDS IMMEDIATELY BEHIND FNT. LUKING AT MEAN RH FCST FRM
THE MDLS AND COMPARING TO SAT LOOP...IT APPEARS ERN NC COULD VRY
EASILY START THE DAY WITH CLDS THEN BEC P/C. RITE NOW WILL PLAY IT
THIS WAY FOR AREAS NEAR THE CST AND JUST CALL IT P/C OVR CSTL PLAIN.
TEMPS A BIT COOLER WITH MAINLY MID 80S AND NOT NRLY AS OPPRESSIVE.
SAT NGT...MAINLY CLR SKIES AND NOT A BAD NIGHT WITH LOWS IN THE MID
60S. SUNDAY...NICE DAY WITH DRY ATMOS IN PLACE. LO/MID 80S.

CWF...CONDS WILL BE VRY CLOSE TO SCA THIS EVE WITH SW FLOW AHEAD OF
COLD FNT AND THE PSBLTY OF STRNG CONVECTION EVENTUALLY GETTING INTO
THE WTRS. WL MONITOR THIS SITUATION. WNDS SHFT TO N LATE TNT AND
REMAIN N/NE INTO SUN.

.MHX...NONE.
GATES

In the hours before

Special weather statement, Aug 18, 4:21 PM EDT, 2 hours 52 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-190200-

SPECIAL WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 PM EDT FRI AUG 18 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FROM KENANSVILLE NORTH
TO WILLIAMSTON UNTIL 10 PM...

...SEVERE WEATHER IS ALSO POSSIBLE FOR THE REMAINDER OF EASTERN
NORTH CAROLINA THIS EVENING...

MOIST AND VERY UNSTABLE AIR PREVAILS ACROSS EASTERN NORTH CAROLINA
TODAY. A COLD FRONT WILL APPROACH THE AREA LATE TODAY...AND CROSS THE
REGION OVERNIGHT. AS THE FRONT ENCOUNTERS THE UNSTABLE AIR...IT WILL
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS EASTERN NORTH
CAROLINA.

STRONG TO SEVERE THUNDERSTORMS WERE ALREADY OCCURRING OVER CENTRAL
NORTH CAROLINA LATE THIS AFTERNOON. THESE STORMS SHOULD REACH THE
COASTAL PLAIN COUNTIES IN THE EARLY EVENING...AND AFFECT THE COAST
AFTER DARK. HAIL LARGER THAN 1 INCH...WIND GUSTS IN EXCESS OF 60
MPH...FREQUENT...DANGEROUS LIGHTNING...AND TORRENTIAL RAINS ARE
POSSIBLE WITH THESE STORMS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PERSONS SHOULD MONITOR THIS
SITUATION...AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL NEWS
MEDIA FOR FURTHER INFORMATION AND POSSIBLE WARNINGS. A SEVERE
THUNDERSTORM WATCH MAY BE ISSUED FOR THE REMAINDER OF EASTERN NORTH
CAROLINA LATER THIS EVENING.

JME
Special weather statement, Aug 18, 4:21 PM EDT, 2 hours 52 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-190200-

SEVERE WEATHER OUTLOOK...CORRECTED MESSAGE HEADER
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 PM EDT FRI AUG 18 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FROM KENANSVILLE NORTH
TO WILLIAMSTON UNTIL 10 PM...

...SEVERE WEATHER IS ALSO POSSIBLE FOR THE REMAINDER OF EASTERN
NORTH CAROLINA THIS EVENING...

MOIST AND VERY UNSTABLE AIR PREVAILS ACROSS EASTERN NORTH CAROLINA
TODAY. A COLD FRONT WILL APPROACH THE AREA LATE TODAY...AND CROSS THE
REGION OVERNIGHT. AS THE FRONT ENCOUNTERS THE UNSTABLE AIR...IT WILL
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS EASTERN NORTH
CAROLINA.

STRONG TO SEVERE THUNDERSTORMS WERE ALREADY OCCURRING OVER CENTRAL
NORTH CAROLINA LATE THIS AFTERNOON. THESE STORMS SHOULD REACH THE
COASTAL PLAIN COUNTIES IN THE EARLY EVENING...AND AFFECT THE COAST
AFTER DARK. HAIL LARGER THAN 1 INCH...WIND GUSTS IN EXCESS OF 60
MPH...FREQUENT...DANGEROUS LIGHTNING...AND TORRENTIAL RAINS ARE
POSSIBLE WITH THESE STORMS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PERSONS SHOULD MONITOR THIS
SITUATION...AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL NEWS
MEDIA FOR FURTHER INFORMATION AND POSSIBLE WARNINGS. A SEVERE
THUNDERSTORM WATCH MAY BE ISSUED FOR THE REMAINDER OF EASTERN NORTH
CAROLINA LATER THIS EVENING.

JME/WS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:10 PM EDTSevere Thunderstorm WarningMHXMartin50 min
Aug 18, 6:35 PM EDTSevere Thunderstorm WarningMHXBeaufort40 min
Aug 18, 6:37 PM EDTSevere Thunderstorm WarningMHXPitt53 min
Aug 18, 7:05 PM EDTSevere Thunderstorm WarningMHXLenoir25 min
Aug 18, 7:12 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Jones48 min
Aug 18, 7:37 PM EDTSevere Thunderstorm WarningMHXPamlico38 min
Aug 18, 7:49 PM EDTSevere Thunderstorm WarningMHXHyde26 min
Aug 18, 7:55 PM EDTSevere Thunderstorm WarningMHXOnslow35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.